Strong winds infiltrated the region on the afternoon of March 25th in the wake of a cold front. A tightened pressure gradient took residence over West Virginia during the early afternoon hours, which resulted in strong winds from aloft mixing down to the surface. Across West Virginia, the highest wind gusts that were observed occurred at the Clarksburg airport (64 mph) and at a mesonet station in Snowshoe (61 mph). Elsewhere, it was not uncommon to see winds between 45-55 mph through the course of the afternoon.
These strong surface gusts, coupled with saturated grounds from previous rainfall, resulted in not only downed trees and power lines, but a few instances of roof damage. A local motor vehicle business in Bridgeport lost part of the roof awning that evening around the time the aforementioned 64 mph wind was observed in Clarksburg. In Roane County, strong winds destroyed a mobile home in the town of Colt Ridge, with multiple reports of additional roof damage within the neighborhood. In the midst of the strong winds, a man died after a tree fell on him in Cabell County as he attempted to secure items that were blowing in the wind.
Once the low pressure system quickly departed towards New England on the evening of March 25th, surface winds weakened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 25, 7:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 25, 7:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
845 AM EDT Sat Mar 25 2023
.SYNOPSIS...
Strong low pressure system brings a cold front through today.
Strong winds this afternoon. Dry Sunday. Upper level
disturbances Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM Saturday...
The remainder of the Flood Watch for Flash Flooding was
canceled, as the last of the causative rain had moved out of
the area.
The rest of the forecast was largely on track, with strong
winds aloft already beginning to mix through.
As of 655 AM Saturday...
Rain showers are progressing through the eastern half of the
CWA this morning and should exit in the next couple of hours.
Have updated PoPs as this batch of showers has been moving
through faster than previously anticipated.
As of 315 AM Saturday...
Key Points:
* Rain and storms spread into the area ahead of and along a cold
front this morning. Flooding is possible in areas already
saturated from previous rain.
* Winds strengthen into the afternoon, with gusts to around
45-55 mph possible into the evening.
* Drier behind the front today and as high pressure builds
tonight.
Rain and isolated to scattered thunderstorms are approaching the
western border of the CWA as a low pressure system tracking towards
the Great Lakes ushers a cold front towards the area. The front is
projected to move through the CWA this morning, then exit to
the east as the parent low progresses into Canada.
Areas that are have already been saturated by previous rainfall will
be particularly sensitive to the additional rain occurring ahead of
and along the front. Therefore, the Flood Watch will remain in
effect across portions of southeast OH, northeast KY, northern and
western WV until this afternoon.
Precipitation will taper off following the passage of the cold
front, allowing drier conditions to return to much of the area this
afternoon and evening. That being said, can't rule out a few
additional showers as moisture wraps around behind the departing
system this evening.
Winds will gradually strengthen as a low level jet moves over the
area today, with gusts as high as 45-55 mph possible by afternoon.
Strong gusts are projected to continue into the evening, then
gradually relax for tonight. Wind Advisories remain in effect across
the area from late morning into the evening.
A quieter night is expected as surface high pressure builds across
the CWA.
Temperatures have begun to slowly rise as southerly flow transports
warmer air into the area ahead of the front. High temperatures are
expected to rise to upper 50s to low 70s during the day. Cooler air
return in the wake of the front, with low temperatures expected to
bottom out in the 30s to low 40s tonight.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 210 AM Saturday...
Surface high pressure will allow for dry weather on Sunday. An upper
level disturbance will then provide a chance of showers on Monday. A
stronger upper level disturbance and associated surface low
will then provide even better chances of showers on Tuesday.
Even so, both system on Monday and Tuesday should have
precipitation amounts that are on the lighter side, so no flood
threat.
Some colder air behind the system Tuesday night could provide
some light upslope snow or flurries, but nothing significant.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 210 AM Saturday...
A high pressure system will build over the region and provide dry
weather for Wednesday. This will be rather short lived however, as
another system will provide for additional precipitation for
late Thursday into the weekend. Models are in disagreement in
the details of this system however, so confidence in the timing
of rainfall is low.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM Saturday...
Rain showers and a few storms are working eastward out of the
area this morning. A break in precipitation will be possible,
then additional showers and storms are expected to develop
later this morning into afternoon as a cold front pushes
through. During the valid TAF period, VFR is generally expected
outside of showers/storms. Within rain/storms, MVFR to IFR
restrictions may periodically occur.
Winds will increase by afternoon, with gusts to around 35-45KTs
possible across the area into the evening. Winds will then
gradually diminish beyond 00Z. A period of LLWS may be possible
this morning before gusts start mixing down to the surface.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Extent/duration of LLWS before gusty winds
begin may vary. Timing of improving conditions later today may
vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY L H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H L H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SUNDAY...
IFR conditions possible along the mountains Tuesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-024>034-039-040-515>522-525.
Wind Advisory from noon today to midnight EDT tonight for
WVZ523-526.
OH...Wind Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 8 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...RPY/JLB
NEAR TERM...TRM/JLB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JLBHazardous weather outlook, Mar 25, 6:52 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
752 AM EDT Sat Mar 25 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-261200-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
752 AM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-261200-
Northwest Pocahontas-Southeast Randolph-
752 AM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-261200-
Southeast Pocahontas-
752 AM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 25, 4:19 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 AM EDT Sat Mar 25 2023
WVZ008-013>018-024>027-034-515-517-251000-
Wyoming WV-Roane WV-Wirt WV-Kanawha WV-Lincoln WV-Mingo WV-
Northwest Fayette WV-Calhoun WV-Jackson WV-Northwest Raleigh WV-
Clay WV-Boone WV-Logan WV-Putnam WV-
519 AM EDT Sat Mar 25 2023
...A strong line of thunderstorms will impact portions of central
Calhoun, Kanawha, east central Putnam, east central Lincoln,
southern Wirt, Roane, Wyoming, southeastern Jackson, southeastern
Mingo, northwestern Raleigh, eastern Logan, west central Clay,
northwestern Fayette and Boone Counties through 600 AM EDT...
At 517 AM EDT, Doppler radar was tracking a strong line of
thunderstorm near Leroy to Sissonville to just south of Coal
Mountain, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Madison, Spencer, Elizabeth, Pineville,
Grantsville, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Montgomery, Chesapeake, Marmet, Oceana, Belle,
Clendenin, Cedar Grove and East Bank.
This includes the following highways...
Interstate 79 between mile markers 1 and 31.
Interstate 77 in West Virginia between mile markers 96 and 127.
Interstate 64 in West Virginia between mile markers 47 and 57.
West Virginia Turnpike between mile markers 64 and 95.
Route 119 between mile markers 52 and 53, between mile markers 55
and 56, and between mile markers 62 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3752 8183 3755 8185 3838 8184 3908 8142
3901 8104 3751 8148
TIME...MOT...LOC 0917Z 248DEG 56KT 3810 8179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Mar 25, 4:34 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
534 AM EDT Sat Mar 25 2023
WVZ033-034-515>518-251015-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Southeast Raleigh WV-
Southeast Fayette WV-Northwest Fayette WV-
534 AM EDT Sat Mar 25 2023
...A strong line of thunderstorms will impact portions of eastern
McDowell, Raleigh, eastern Wyoming and Fayette Counties through 615
AM EDT...
At 531 AM EDT, Doppler radar was tracking a strong line of
thunderstorms from near Montgomery to Pineville to near War
moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beckley, Fayetteville, Welch, Rainelle, Pineville, Babcock State
Park, Oak Hill, Mullens, Mount Hope, Mabscott, Ansted, Sophia, Gary,
War, Gauley Bridge, Northfork, Piney View, Coal City, Prosperity and
Crab Orchard.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 65.
Interstate 64 in West Virginia between mile markers 120 and 136.
Route 19 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3723 8172 3819 8128 3809 8088 3808 8089
3806 8086 3806 8080 3804 8083 3798 8077
3795 8081 3787 8075 3782 8094 3768 8088
3771 8098 3759 8109 3758 8120 3751 8121
3746 8131 3727 8142 3721 8156 3720 8168
TIME...MOT...LOC 0931Z 261DEG 46KT 3779 8149
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079441, 1079439, 1079464, 1079449, 1079450, 1079451, 1079460, 1079440, 1079442, 1079446, 1079453, 1079459, 1079465, 1079452, 1079461, 1079443.